Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 3, 2023, 1:48 PM CDT for 23 counties in Kansas. It took effect at Apr 4, 2023, 10:00 AM CDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2023, 1:48 PM CDT (18:48 UTC)
- In effect from
- Apr 4, 2023, 10:00 AM CDT
- Expired
- Apr 4, 2023, 8:45 PM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:30 PM CDT | HAIL 0.7 | Saffordville, KS | KVOE REPORTS DIME SIZED HAIL. |
| Apr 4, 8:30 PM CDT | HAIL 0.7 | Saffordville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
587 WWUS83 KICT 031848 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 148 PM CDT Mon Apr 3 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-041000- /O.UPG.KICT.FW.A.0003.230404T1500Z-230405T0700Z/ /O.NEW.KICT.FW.W.0002.230404T1500Z-230405T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 148 PM CDT Mon Apr 3 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger. This is a potentially dangerous situation, which is in effect from 10 AM to 11 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Extreme to Catastrophic Grassland Fire Danger...Is forecast. * Winds...Southwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
306 WWUS83 KICT 040822 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 322 AM CDT Tue Apr 4 2023 KSZ071-095-099-042330- /O.EXA.KICT.FW.W.0002.230404T1500Z-230405T0400Z/ Woodson-Wilson-Montgomery- 322 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 071, 095, AND 099... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger. This is a potentially dangerous situation, which is in effect from 10 AM this morning to 11 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Extreme to Catastrophic Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>053-067>070-082-083-091>094-098-042330- /O.CON.KICT.FW.W.0002.230404T1500Z-230405T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 322 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098... * Extreme to Catastrophic Grassland Fire Danger...Is forecast. * Winds...Southwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
137 WWUS83 KICT 042115 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 415 PM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>071-082-083-091>095-098-099-050400- /O.CON.KICT.FW.W.0002.000000T0000Z-230405T0400Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery- 415 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098... * Extreme Grassland Fire Danger...Is forecast. * Extreme to Catastrophic Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 55 mph. * Relative Humidity...As low as 6 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
446 WWUS83 KICT 042340 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 640 PM CDT Tue Apr 4 2023 KSZ032-033-047-071-095-099-050045- /O.CAN.KICT.FW.W.0002.000000T0000Z-230405T0400Z/ Russell-Lincoln-Barton-Woodson-Wilson-Montgomery- 640 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 071, 095, AND 099... The National Weather Service in Wichita has cancelled the Red Flag Warning. While gusty north to northwest winds will persist this evening behind a cold front in central Kansas, cooler temperatures and slightly higher humidity levels will lessen the extreme fire danger. Meanwhile, in portions of southeast Kansas, higher humidity levels and increasing chances for showers and storms later this evening will also lessen the extreme fire danger. $$ KSZ048>053-067>070-082-083-091>094-098-050400- /O.CON.KICT.FW.W.0002.000000T0000Z-230405T0400Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 640 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098... * Extreme Grassland Fire Danger...Is forecast. * Extreme to Catastrophic Grassland Fire Danger...Is forecast. * Winds...Southwest 25 to 30 mph with gusts up to 50 mph shifting to northwest. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
655 WWUS83 KICT 050145 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 845 PM CDT Tue Apr 4 2023 KSZ048>053-067>070-082-083-091>094-098-050245- /O.CAN.KICT.FW.W.0002.000000T0000Z-230405T0400Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 845 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 082, 083, 091, 092, 093, 094, AND 098... The National Weather Service in Wichita has cancelled the Red Flag Warning. While southwest winds ahead of a cold front and northwest winds behind the cold front will remain gusty overnight, relative humidity levels have increased enough to lessen the extreme fire danger. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:40 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 3, 12:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1240 PM CDT Mon Apr 3 2023 .SYNOPSIS... Issued at 259 AM CDT Mon Apr 3 2023 Key Messages For Wind, Fire, and Severe Weather Event on Tuesday: * Strong winds, very dry conditions, and warm temperatures will support critical fire weather conditions Tuesday afternoon. * 50 to 60 mph wind gusts are likely to promote areas of blowing dust that could reduce visibilities along and west of I-135. * All modes of severe weather are possible across southeast Kansas Tuesday afternoon/evening with large hail, damaging wind gusts, and potentially a brief window for a tornado. && .SHORT TERM...(Today through Tuesday night) Issued at 259 AM CDT Mon Apr 3 2023 A stationary front will reside across Kansas today causing a wide range of temperatures this afternoon with low to mid 60s across northern Kansas and low to mid 80s across southern Kansas. Poor moisture quality should keep a lid on potential storm development this afternoon. However, the main focus today will be monitoring the progression of a fairly stout mid/upper trough across the western CONUS as this will be the catalyst for a very active Tuesday. By Tuesday morning, lee cyclogenesis should be well underway across the High Plains as the nose of the jet max punches its way over the Rockies. As the surface low progresses eastward throughout the day, a sharp dryline will rapidly mix eastward and will likely be located somewhere over the Flint Hills by the afternoon hours. Along and west of the Flint Hills, winds at the top of a deeply mixed boundary layer should be within the 45 to 60-knot range. With straight-line wind profiles and subsidence behind the dryline, these winds should be mixed down to the surface and wind gusts around 50 to 60 mph are likely, especially across central Kansas. Blowing dust reducing visibilities will also be a concern Tuesday afternoon along and west of I-135. It should be noted that models came down a notch with winds behind the dryline and will continue to monitor if this trend continues. Regardless, these strong winds, along with min RH values Tues afternoon in the lower teens, will create critical fire weather conditions across central and south- central Kansas. More details are in the Fire Wx Discussion below. Meanwhile, east of the dryline across southeast Kansas, the environment will be ripe for the development of isolated to scattered thunderstorms, some of which could be severe. There are a couple of different times storms could develop Tuesday afternoon/evening. Subtle tropospheric ascent along with convergence along the dryline may be enough for isolated storm development by 21Z along and east of the Flint Hills. With 2000-2500 J/kg MLCAPE, 60 to 70 knots of 0-6km shear, and around 250 0-3 SRH, all modes of severe will be possible, especially due to the discrete nature of any storm that manages to develop. However, it should be noted that LCLs over 1km and poor low-level instability will likely limit tornado potential until storms move further east into a better environment. The second, and more likely time for storm development will occur sometime between 00Z-03Z as the cold front merges with the dryline. A more linear storm mode is expected with storms that develop within this time frame leaving damaging winds and large hail to be the main concerns (though, a tornado cannot be ruled out). Storms will rapidly move out of the area by 06Z Tuesday night, and a much colder airmass is expected to dominate the region with freezing temperatures expected as far south as Wichita Wednesday morning. .LONG TERM...(Wednesday through Sunday) Issued at 259 AM CDT Mon Apr 3 2023 After a very active Tuesday, the pattern appears to quiet down for the remainder of the week. The aforementioned cold front will bring a much cooler airmass into the region, and freezing temperatures are expected for much of the area both Wednesday and Thursday mornings. A warming trend is expected to begin on Thursday, and temperatures will be seasonably warm by the weekend. Looking ahead towards the beginning of next week, long range models are signaling rather robust ridging across the southwest CONUS which will shut down the train of systems we've experienced over the last couple of weeks. This pattern will promote continued dry conditions across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon Apr 3 2023 Low clouds over central Kansas early this afternoon look to scatter out then move back south later this evening. Expecting cigs to drop into the IFR range later for central and parts of south central Kansas, and could even some possible LIFR. Meanwhile low clouds will gradually clear out during the morning hours as a warm front lifts northward with increasing southerly winds. && .FIRE WEATHER... Issued at 259 AM CDT Mon Apr 3 2023 A critical fire weather day is expected for areas along and west of the Flint Hills Tuesday. Temperatures are expected to rise into the mid 80s with dewpoints in the teens and 20s. Min RH values in the afternoon will likely be around 10 to 15%. Winds are expected to range between 45-60 mph with the stronger winds expected across central Kansas. Any fire that starts will likely be nearly impossible to control; erratic fire behavior should be expected. A powerful cold front is also expected to arrive Tuesday night, and strong southwest winds will likely quickly shift to northwest after frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 80 56 84 34 / 0 0 0 10 Hutchinson 74 50 83 31 / 0 0 0 10 Newton 76 52 83 33 / 0 0 0 10 ElDorado 81 56 85 35 / 0 0 0 20 Winfield-KWLD 85 60 86 36 / 0 0 0 20 Russell 65 43 78 27 / 0 10 10 0 Great Bend 70 46 78 27 / 0 0 0 0 Salina 66 46 83 31 / 10 10 10 10 McPherson 70 49 83 31 / 0 0 0 10 Coffeyville 84 63 83 42 / 0 10 10 40 Chanute 83 61 83 40 / 0 10 10 40 Iola 82 59 82 39 / 10 10 10 50 Parsons-KPPF 84 62 83 41 / 0 10 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...CDJ FIRE WEATHER...JC
Hazardous weather outlook, Apr 3, 3:12 AM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 312 AM CDT Mon Apr 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 312 AM CDT Mon Apr 3 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Breezy conditions will lead to very high grassland fire danger across southeast Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong southwest winds are expected for Tuesday afternoon and Tuesday evening, with gusts in the 50 to 60 mph range likely over central Kansas and portions of south central Kansas, especially west of Interstate 135. Areas of blowing dust may accompany the strong winds Tuesday. Very low relative humidity will combine with the strong winds to produce critical fire weather conditions across much of the area on Tuesday afternoon and evening and a fire weather watch is in effect for much of the area. Any fires that start Tuesday afternoon will be very difficult if not impossible to contain. Winds will shift to the northwest behind a cold front Tuesday evening. Storms will be possible across southeast Kansas Tuesday afternoon and Tuesday evening. Some of the storms could become severe with large hail, damaging winds and tornadoes possible. A hard freeze will be possible across much of central Kansas and portions of south central Kansas early Wednesday morning and again across much of the area early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:24 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 36 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.